Hail, Mobile
- When
- May 14, 2:25 PM CST to 2:27 PM CST
- Where
- Mobile County, 5 mi ENE of Citronelle
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.108, -88.152
A severe thunderstorm produced large hail in southeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A severe thunderstorm produced large hail in southeast Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 14, 3:38 AM CST, 10 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 438 AM CDT THU MAY 14 2009 .SHORT TERM...(TODAY AND TONIGHT) LATEST IR/WV LOOPS SHOW DEEP UPPER LOW MOVING NORTH OF THE GREAT LAKES WITH SFC COLD FRONT EXTENDING SOUTHWARD ACROSS THE CENTRAL CONUS PUSHING INTO EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS. MAIN UPPER LOW IS EXPECTED TO PUSH OFF FURTHER TO THE NORTH TODAY WITH MID TO UPPER FLOW REMAINING MOSTLY ZONAL SOUTH AND EAST OF THE FRONT THROUGH TONIGHT...RESULTING IN LITTLE TO NO IMPACT ACROSS MUCH OF THE DEEP SOUTH THROUGH TONIGHT. TO THE EAST SFC RIDGE ALONG THE EASTERN SEABOARD WILL CONTINUE TO HELP MAINTAIN A PERSISTENT EAST TO SOUTHEAST FLOW AND CONTINUED MOISTURE ADVECTION IN THE LOWER LEVELS THROUGH TONIGHT. CURRENTLY...SFC WINDS ALONG THE COAST AND OFFSHORE HAVE COME UP IN THE LAST COUPLE OF HOURS DUE TO DIURNAL EFFECTS OR NIGHTTIME COOLER TO THE EAST...RESULTING IN WEDGE EFFECT ACROSS THE CENTRAL GULF STATES AND NE GULF. SHORT AND MEDIUM RANGE MODELS GUIDANCE DEPICT PRES GRADIENT TO WEAKEN LATER THIS MORNING AS TEMPS WARM QUICKLY OVER LAND TO THE EAST AND NORTHEAST. AS FOR PRECIP FOR TODAY AND TONIGHT EXPECT ANOTHER ROUND OF LIGHT SHOWERS NEAR THE COAST THIS MORNING...SHIFTING INLAND AND BUILDING THROUGH EARLY THIS EVENING MOSTLY FROM AFTERNOON HEATING AND A WEAK SEABREEZE/BAYBREEZE CIRCULATION SHIFTING INLAND AWAY FROM THE COAST LATER THIS MORNING AND THIS AFTERNOON. DUE TO THE SLOW MOVEMENT OF THIS CONVECTION LATER TODAY BELIEVE WILL SEE MORE HEAVY RAINFALL LOCALLY FOR SOME AREAS AND SEVERAL WEAK OUTFLOW BOUNDARIES MOVING ACROSS THE CWFA RESULTING IN CONTINUED DEVELOPMENT THROUGH THE EARLY EVENING HOURS. DUE TO MARGINAL INSTABILITY...VERTICAL SHEAR AND KINEMATIC FORCING ALOFT THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS FOR THE MOST PART THROUGH TONIGHT. WILL STAY CLOSE TO THE CURRENT MAVMOS FOR TEMPS THROUGH TONIGHT. TODAYS WET MICROBURST RISK = LOW /32 .LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY)...A RATHER PERSISTENT WRN PERIPHERY UPPER RIDGE PATTERN WITH ASSOCSELY SFC FLOW FORECAST FRIDAY WITH A FOCUS ON SEA-BREEZE TSTM DEVELOPMENT OVER REGION. DEEP CONVECTION INITIATES EARLY ALONG COAST AND PROGRESSES INLAND DURING THE DAY. SO POPS FOLLOW IN LOCK STEP WITH LATTER. NO SURPRISE ON TEMPS WITH MID 80S FOR HIGHS AND UPPER 60S FOR LOWS. REMAINDER OF PERIOD IS VERY INTERESTING AT THE VERY LEAST AND IS CHARACTERIZED BY A POWERHOUSE MIDWEST UPPER TROF AND ASSOCFAST MOVING SFC COLD FRONT THAT BUILDS AND MOVES SEWD SATURDAY ACROSS THE MIDWEST AND INTO THE LWR MS VLY BY VERY EARLY SUNDAY. IT DOES NOT STOP THERE. SFC FRONT CONTINUES RAPIDLY MOVING SEWD THROUGH OUR FCST AREA SUNDAY CLEARING DTS BY LATE EVENING (THIS HAS NOW BEEN CONSISTENT FOR ONE FULL DAY OF MODEL RUNS). 14.00 UPPER DIFFLUENCE AND ASSOC/FORCED UPPER DIVERGENCE NOT AS PRONOUNCED AS 13.00 RUN AHEAD OF SFC FRONT ON SUNDAY. ALSO...DEEP-LAYER VWS STILL LOW AS EVIDENCED BY LACK OF FORECAST LOW LEVEL JET. AS WITH YESTERDAYS RUNS...SFC FRONT STILL MOVES THROUGH DURING PEAK SOLAR HEATING...SO WOULD NOT DOUBT A FEW UPDRAFTS BECOME SEVERE (ALTHOUGH LATEST FORECAST LAPSE RATES ARE NOT TOO IMPRESSIVE EITHER). MULTI-CELL AT BEST AS FAR AS UPDRAFT DYNAMIC ORGANIZATION. GIVEN RELATIVE RAPID MOTION OF COLD FRONT ...AM NOT TOO CONCERNED ABOUT FLASH FLOODING AT THIS POINT. THERE WILL BE SOME TSTMS PRODUCING VERY HEAVY DOWNPOURS...BUT THEY SHOULD HAVE ENOUGH DOWNSTREAM SPEED TO PRECLUDE FLASH FLOODING. ALSO...TRAINING ORIENTATION BACK BUILDING PATTERN IS NOT FORECAST BY MODELS. CONVECTION WILL BE FORWARD PROPAGATING. WENT ABOVE SUNDAY POPS TO MOVE ENTIRE REGION INTO LIKELY CATEGORY. BEFORE GOING ANY FURTHER...14.00 GFS AND ECMWF HAVE COME INTO SOMEWHAT CLOSER AGREEMENT WITH EVOLUTION DISCUSSED BELOW. BY MIDNIGHT SUNDAY NIGHT...CUTOFF LOW WILL FORM AT BASE OF UPPER TROF SOMEWHERE OVER NRN GLFMEX REGION (ECMWF A BIT FURTHER EAST FASTER). CLOSED SFC LOW IN 14.00 GFS MAY BE OVERDONE...ALTHOUGH ITS ORIGIN DOES NOW COME FROM AN ELY EAVE THAT BECOMES EVENTUALLY ABSORBED BY DEVELOPING UPPER LEVEL GULF LOW INTO TUE. HOWEVER..TO BE CLEAR...THE COLD CORE NATURE OF THIS MASSIVE AND EXPANDING UPPER LOW SHOULD PRECLUDE ANY TROPICAL DEVELOPMENT. THROUGH WED...SFC LOW COMES UNDERNEATH UPPER SYSTEM AND UPPER LOW HAS REX BLOCK-LIKE DEEP RIDGE TO THE N IN GFS WHILE ECMWF FAVORS MORE OF A CUTOFF LOW WITH PRONOUNCED NE U.S. TROF TO ITS N. BOTTOM LINE IS THE EXACT NATURE OF HOW SYNOPTIC EVOLUTION UNFOLDS REMAINS TO BE SEEN. CONFIDENCE FADES ABOUT 24-48 H AFTER SFC FRONT PASSES OUR AREA FOR ME WHICH TAKES US THROUGH ABOUT MIDDAY TUE WITH OFFSHORE FLOW. DID LEAVE SMALL CHANCE POPS BEHIND FRONT BECAUSE BOTH MODELS INSIST ON SOME STRATIFORM PCPN...BUT NO THUNDER. ANY PCPN SHOULD MANIFEST AS PATCHES OF LIGHT RAIN AND/OR DRIZZLE...ESPECIALLY AT NIGHT AS ATMOSPHERE PROGRESSES THROUGH DIURNAL CYCLE. MEX MOS MAX AND MIN TEMP NUMBERS LOOKED REASONABLE SO ONLY MADE VERY MINOR TWEAKS TO CORRECT PERCEIVED SYSTEMATIC ERROR. /23 && .AVIATION...(14.12 UTC ISSUANCE)...SOME LOW CLOUDS AND PATCHY FOG WILL BE POSSIBLE THIS MORNING FOLLOWED BY VFR CONDITIONS THROUGH MOST OF TODAY WITH MVFR TO IFR CONDITIONS AT TIMES MAINLY NEAR SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS MORNING CONTINUING THROUGH EARLY THIS EVENING. MOVEMENT OF SHOWERS AND THUNDERSTORMS WILL GENERALLY BE TO THE NORTH THROUGH EARLY THIS EVENING. SFC WINDS WILL CONTINUE FROM THE SOUTHEAST AT AROUND 10 KNOTS. /32 && .MARINE...WIND VELOCITIES WILL DROP SOMEWHAT LATER THIS MORNING AS WEDGE EFFECT TO THE EAST WEAKENS FROM DAYTIME HEATING. LATEST MODEL GUIDANCE SUGGESTS A LIGHT TO MODERATE SOUTHEAST FLOW OUT AHEAD OF A STRONG COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS THE MARINE AREA LATE SUNDAY AND SUNDAY NIGHT. HIGHEST WINDS SPEEDS WILL LIKELY BE LATE AT NIGHT AND EARLY IN THE MORNING AS COOL WEDGE REDEVELOPS EACH NIGHT THROUGH EARLY SUNDAY. BY SUNDAY SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED FROM WEST TO EAST...MOVING GENERALLY IN A EAST TO NORTHEAST PATTERN OUT AHEAD OF THE COLD FRONT WHICH MOVES ACROSS THE MARINE AREA LATER IN THE DAY. WILL CONTINUE TO MENTION EXERCISE CAUTION IN THE HEADER FOR THE EARLY MORNING HOURS THIS MORNING. /32 && .FIRE WEATHER...CONTINUED LITTLE CHANGE IN THE SURFACE PATTERN NEXT TWO DAYS. SURFACE HIGH PRESSURE REMAINS ANCHORED OVER THE SOUTHWESTERN ATLANTIC AND E->SE WIND FLOW PERSISTS. GENERALLY ...WINDS WILL VARY FROM EASTERLY OVERNIGHT TO SE AS LAND SFC HEATING BEGINS. ONSHORE FLOW WILL KEEP MOISTURE LEVELS HIGH. WIND SPEEDS ARE EXPECTED TO BE RELATIVELY LIGHT AT LESS THAN 10 MPH..EXCEPT ALONG THE IMMEDIATE COAST DURING THE AFTERNOON. /23 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 87 68 85 68 / 20 10 50 20 PENSACOLA 85 70 83 69 / 20 10 50 20 DESTIN 83 70 83 71 / 20 20 40 20 EVERGREEN 87 65 87 65 / 30 20 50 30 WAYNESBORO 87 66 85 62 / 30 20 50 30 CAMDEN 86 66 86 64 / 30 20 50 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 605 AM CDT THU MAY 14 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-151200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 605 AM CDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE ...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FORECAST AREA TODAY AND EARLY TONIGHT. A FEW STORMS MAY BECOME STRONG...MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS...AWAY FROM THE COAST AND NORTH OF INTERSTATE 10. A MODERATE RISK FOR RIP CURRENTS CAN BE EXPECTED ALONG AREA BEACHES TODAY DUE TO A MODERATE SOUTHEAST WIND FLOW AND A STRONG EBB TIDE DURING THE AFTERNOON HOURS. A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN CHOCTAW...CLARKE AND WASHINGTON COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF INTERSTATE 10. AN UNSEASONABLY STRONG COLD FRONT WILL MOVE ACROSS THE DEEP SOUTH SUNDAY NIGHT AND MONDAY. AT THIS TIME...THE THREAT FOR SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE SUNDAY AFTERNOON...SUNDAY NIGHT AND POSSIBLY EARLY MONDAY. THE EXACT TIMING OF THIS SYSTEM MAY CHANGE...STAY TUNED. .SPOTTER INFORMATION STATEMENT... AT THIS TIME ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED THROUGH WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 133 PM CDT THU MAY 14 2009 ALZ055-059-062-FLZ001-141930- ESCAMBIA-MONROE-INLAND ESCAMBIA-UPPER BALDWIN- 133 PM CDT THU MAY 14 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...MONROE AND BALDWIN COUNTIES... AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTH OF PERDIDO...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... PERDIDO...LOTTIE...NOKOMIS AND REDTOWN THROUGH 230 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 148 PM CDT THU MAY 14 2009 ALZ062-064-141930- UPPER BALDWIN-LOWER BALDWIN- 148 PM CDT THU MAY 14 2009 ...A STRONG THUNDERSTORM IS AFFECTING CENTRAL BALDWIN COUNTY... AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF STEELWOOD. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CENTRAL BALDWIN COUNTY THROUGH 230 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 249 PM CDT THU MAY 14 2009 ALZ052-061-142030- UPPER MOBILE-WASHINGTON- 249 PM CDT THU MAY 14 2009 ...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND MOBILE COUNTIES... AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TURNERVILLE...MOVING NORTHWEST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CHASTANG...GULFCREST...PINEOLA...SIDNEY AND CITRONELLE THROUGH 330 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 257 PM CDT THU MAY 14 2009 ALZ055-142045- MONROE- INCLUDING THE CITIES OF...MONROEVILLE... 257 PM CDT THU MAY 14 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHERN MONROE COUNTY... AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST MONROEVILLE...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WEST MONROEVILLE...MONROEVILLE...DREWRY...FOUNTAIN...PETERMAN AND TUNNEL SPRINGS THROUGH 345 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The Mobile radar (KMOB), 48 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174054.